Hail, Comanche
- When
- September 25, 5:42 PM CST
- Where
- Comanche County, 4.78 mi NW of Protection
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.250, -99.540
Elevated thunderstorms developed during the early evening as a weak upper level short wave trough was approaching from New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Elevated thunderstorms developed during the early evening as a weak upper level short wave trough was approaching from New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 25, 5:35 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 635 PM CDT TUE SEP 25 2012 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 309 PM CDT TUE SEP 25 2012 THE MAIN FORECAST CHALLENGES ARE THUNDERSTORMS CHANCES TONIGHT INTO WEDNESDAY. AN UPPER LEVEL LOW AND ASSOCIATED UPPER LEVEL SHORTWAVE TROUGH WILL MOVE VERY SLOWLY INTO THE 4 CORNERS REGION INTO WEDNESDAY. WEAK DISTURBANCES ALOFT AHEAD OF THIS SYSTEM WILL MOVE ACROSS WESTERN KANSAS TONIGHT WITH ANOTHER ON WEDNESDAY AFTERNOON. SOME UPWARD VERTICAL MOTION ASSOCIATED WITH THESE DISTURBANCES ALONG WITH ELEVATED MOISTURE AND CAPE COULD SUPPORT A FEW THUNDERSTORMS AND SHOWERS TONIGHT INTO WEDNESDAY. THE BEST CHANCES WILL BE TONIGHT IN THE EAST PART OF THE FA FROM SAINT JOHN TO MEDICINE LODGE NEAR AND ALONG A FRONTAL BOUNDARY. SOME OF THE STORMS IN BARBER COUNTY WITH THE HIGHEST CAPE FIELDS, MOISTURE CONVERGENCE, ISENTROPIC LIFT, AND FRONTOGENETICAL FORCING, COULD BE SEVERE WITH HAIL UP TO QUARTER SIZE AND WINDS OF 50 TO 60 MPH FROM LATE THIS AFTERNOON INTO EARLY EVENING. SKIES WILL BECOME MOSTLY CLOUDY INTO WEDNESDAY WITH THE UPPER LEVEL DISTURBANCES AND MID TO UPPER LEVEL MOISTURE. A COLD FRONT WILL MOVE FROM NEAR THE OKLAHOMA AND KANSAS BORDER TONIGHT AND INTO THE TEXAS PANHANDLE AND OKLAHOMA ON WEDNESDAY AS COOLER HIGH PRESSURE SINKS INTO THE CENTRAL PLAINS. FOR TONIGHT EXPECT INCREASING CLOUDINESS WITH LIGHT EAST WINDS BECOMING LIGHT NORTHERLY. OVERNIGHT LOWS WILL RANGE FROM THE MID 50S ACROSS MUCH OF SOUTHWEST KANSAS, TO THE MID 50S TO LOWER 60S IN PARTS OF SOUTH CENTRAL KANSAS. ON WEDNESDAY HIGH TEMPERATURES WILL RANGE FROM THE UPPER 70S, EXPECT WARMER ALONG THE OKLAHOMA BORDER WITH LOW 80S. WINDS WILL BECOME LIGHT EASTERLY. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 309 PM CDT TUE SEP 25 2012 THURSDAY WILL START WITH A BROAD UPPER LEVEL WAVE PASSING THROUGH WESTERN KANSAS, ALONG WITH A NEARLY STATIONARY FRONT LAYING ACROSS OUR CWA. THEREFORE, POPS WILL BE IN THE 30 PERCENT RANGE WEST TO THE 50 PERCENT RANGE IN OUR SOUTHEASTERN CWA. THERE WILL BE A BLANKET OF LOWER TO MID CLOUDS OVERHEAD WITH LITTLE INSOLATION. HIGHS SHOULD ONLY REACH THE MID TO UPPER 70S, AND RAINFALL WILL LIKELY VARY FROM .02 TO .40 INCH. THURSDAY NIGHT AND FRIDAY WILL BE VERY SIMILAR WITH THE UPPER WAVE STRETCHING ACROSS WESTERN AND CENTRAL KANSAS, AND THE AFOREMENTIONED FRONT WILL BE MEANDERING NORTH AND THEN SOUTH OVER OUR FORECAST AREA. PRECIPITATION CHANCES WILL STILL BE IN THE 25 TO 50 PERCENT RANGE, HIGHEST IN THE EAST WHERE DEWPOINTS WILL BE HIGHEST IN THE 60 TO 63 DEGREE RANGE. QPF WILL BE A LITTLE HIGHER IN THE EASTERN ZONES THAN IN THE WEST, DUE TO HIGHER MOISTURE CONTENT. THE AXIS OF THE UPPER WAVE SHOULD CROSS TO THE EAST OF US BY SATURDAY, BUT THE FRONT WILL STILL BE IN THE AREA. SO POPS WILL FALL INTO THE 20 TO 30 PERCENT RANGE SATURDAY MORNING, AND THEN TO THE 20 PERCENT OR LESS RANGE SATURDAY AFTERNOON. BUT, JUST AS THAT ONE WAVE IS LEAVING OUR AREA, ANOTHER RIPPLE WILL COME THROUGH SATURDAY NIGHT, RESULTING IN 20 PERCENT POPS SATURDAY NIGHT IN OUR WEST, THEN SHIFTING TO 20 PERCENT POPS IN OUR EAST SUNDAY. THE LARGE SYNOPTIC SCALE LOW WILL STAY ANCHORED OVER THE COAST OFF BAJA CALIFORNIA THROUGH THE 7 DAY PERIOD, THEN GET INGESTED INTO AN EVEN LARGER SCALE UPPER LOW ENTERING THE NORTHWESTERN U.S. BY NEXT WEDNESDAY, OCTOBER 3RD. BY SUNDAY, I THINK HIGH PRESSURE WILL BE BUILDING IN AT THE H5 AND H7 LEVELS MONDAY INTO TUESDAY, BRINGING AN END TO PRECIPITATION CHANCES. THEREFORE, MONDAY INTO TUESDAY, DAYS 6 AND 7, WILL SEE AN END TO PRECIPITATION AND A LOT MORE SUNSHINE AS WELL AS A WARM UP. MAXIMUM TEMPERATURES FRIDAY AND SATURDAY WILL BE COOL AND GENERALLY IN THE LOW 70S NORTH TO THE MID 70S SOUTHEAST. MINIMUM TEMPERATURES FRIDAY IN THE UPPER 50S TO LOWER 60S WILL COOL TO MONDAY MORNING READINGS RANGING FROM AROUND 50 DEGREES IN THE SYRACUSE TO WAKEENEY AREA, TO NEAR 54 DEGREES IN THE COLDWATER AND MEDICINE LODGE AREAS. SUNDAY'S MAX TEMPS WILL WARM TO THE MID TO UPPER 70S, THEN ON MONDAY TO THE UPPER 70S TO CLOSE TO 80 DEGREES, AND BY TUESDAY CLIMB TO THE UPPER 70S TO LOWER 80S. MINIMUM TEMPERATURES WILL WARM A LITTLE BY TUESDAY MORNING TO THE MID 50S IN MOST LOCATIONS. OVERALL, THE ECMWF MODEL AND THE GEM ARE IN GOOD AGREEMENT OUT TO ABOUT 132HRS, OR 30/12Z AND WERE LEANED TOWARD MORE THAN THE GFS. THE GFS MODEL IS FASTER WITH EXITING THE FIRST UPPER WAVE, WHILE THE ECMWF AND GEM BOTH DRAG THIS UPPER FEATURE THROUGH THE PLAINS WEDNESDAY THROUGH SATURDAY NIGHT. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 635 PM CDT TUE SEP 25 2012 WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH THE EARLY EVENING HOURS MAINLY WEST OF GARDEN CITY AND TO THE SOUTH AND SOUTHEAST OF DODGE CITY. THE STORMS SHOULD GRADUALLY DIMINISH WITH THE LOSS OF DAYTIME HEATING BETWEEN 00Z AND 02Z THIS EVENING. THE STORMS ARE NOT EXPECTED TO IMPACT ANY OF THE TAF SITES BUT THERE WILL BE A SMALL THREAT FOR STORMS TO APPROACH GARDEN CITY FOR A FEW HOURS THIS EVENING. OTHERWISE EXPECT VFR CONDITIONS TO PREVAIL THROUGH THE TAF PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 80 60 76 / 20 30 50 50 GCK 55 79 56 75 / 20 40 40 40 EHA 54 82 55 76 / 20 40 40 40 LBL 54 83 58 77 / 20 30 50 40 HYS 56 79 57 74 / 30 30 40 40 P28 63 83 63 78 / 70 30 50 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRUSE LONG TERM...BURKE AVIATION...GERARD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 801 AM CDT TUE SEP 25 2012 KSZ030-031-043>046-061>066-074>081-084>090-261130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 801 AM CDT TUE SEP 25 2012 /701 AM MDT TUE SEP 25 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR SHOWERS ALONG WITH A FEW THUNDERSTORMS EARLY THIS EVENING AND OVERNIGHT ACROSS MOST OF WESTERN KANSAS AND SOUTH CENTRAL KANSAS. ACROSS SOUTH CENTRAL KANSAS IN BARBER COUNTY A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS EVERY DAY FROM WEDNESDAY THROUGH SUNDAY, WITH THE BEST CHANCES WEDNESDAY AND THURSDAY. THE STORMS WEDNESDAY AND THURSDAY COULD BE SEVERE WITH HAIL AS LARGE AS GOLFBALLS. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING IN SOUTH CENTRAL KANSAS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 626 PM CDT TUE SEP 25 2012 KSZ080-088-089-260015- CLARK-COMANCHE-KIOWA- 626 PM CDT TUE SEP 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLARK...NORTHWESTERN COMANCHE AND SOUTHWESTERN KIOWA COUNTIES... AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SITKA...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3759 9937 3734 9909 3716 9960 3725 9970 TIME...MOT...LOC 2326Z 231DEG 15KT 3722 9961 WAH
The Dodge City radar (KDDC), 68 km away, was scanning. The volume nearest the first event began at 23:42 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413757, 413758, 413759, 413761, 413762.